Journal of Differential Geometry

Navigating the space of symmetric CMC surfaces

Lynn Heller, Sebastian Heller, and Nicholas Schmitt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we introduce a flow on the spectral data for symmetric CMC surfaces in the $3$-sphere. The flow is designed in such a way that it changes the topology but fixes the intrinsic (metric) and certain extrinsic (periods) closing conditions of the CMC surfaces. By construction the flow yields closed (possibly branched) CMC surfaces at rational times and immersed higher genus CMC surfaces at integer times. We prove the short time existence of this flow near the spectral data of (certain classes of) CMC tori and obtain thereby the existence of new families of closed (possibly branched) connected CMC surfaces of higher genus. Moreover, we prove that flowing the spectral data for the Clifford torus is equivalent to the flow of Plateau solutions by varying the angle of the fundamental piece in Lawson’s construction for the minimal surfaces $\xi_{g,1}$.

Article information

J. Differential Geom., Volume 110, Number 3 (2018), 413-455.

Received: 6 March 2015
First available in Project Euclid: 17 November 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Heller, Lynn; Heller, Sebastian; Schmitt, Nicholas. Navigating the space of symmetric CMC surfaces. J. Differential Geom. 110 (2018), no. 3, 413--455. doi:10.4310/jdg/1542423626.

Export citation